Inventiones mathematicae

, 176:131 | Cite as

On the dynamics and recursive properties of multidimensional symbolic systems

Article

Abstract

We study the (sub)dynamics of multidimensional shifts of finite type and sofic shifts, and the action of cellular automata on their limit sets. Such a subaction is always an effective dynamical system: i.e. it is isomorphic to a subshift over the Cantor set the complement of which can be written as the union of a recursive sequence of basic sets.

Our main result is that, to varying degrees, this recursive-theoretic condition is also sufficient. We show that the class of expansive subactions of multidimensional sofic shifts is the same as the class of expansive effective systems, and that a general effective system can be realized, modulo a small extension, as the subaction of a shift of finite type or as the action of a cellular automaton on its limit set (after removing a dynamically trivial set).

As applications, we characterize, in terms of their computational properties, the numbers which can occur as the entropy of cellular automata, and construct SFTs and CAs with various interesting properties.

References

  1. 1.
    Berger, R.: The undecidability of the domino problem. Mem. Am. Math. Soc. 66, 72 (1966)Google Scholar
  2. 2.
    Blanchard, F., Maass, A.: Dynamical properties of expansive one-sided cellular automata. Isr. J. Math. 99, 149–174 (1997)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Boyle, M., Maass, A.: Expansive invertible onesided cellular automata. J. Math. Soc. Japan 52(4), 725–740 (2000)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Boyle, M., Schraudner, M.: Z d shifts of finite type without equal entropy full shift factors. J. Differ. Equ. Appl. (to appear)Google Scholar
  5. 5.
    Burton, R., Steif, J.E.: Non-uniqueness of measures of maximal entropy for subshifts of finite type. Ergodic Theory Dyn. Syst. 14(2), 213–235 (1994)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Culik II, K., Hurd, L.P., Yu, S.: Computation theoretic aspects of cellular automata. Phys. D 45(1–3), 357–378 (1990); Cellular Automata: Theory and Experiment. Los Alamos, NM (1989)Google Scholar
  7. 7.
    Delvenne, J.-C., Kurka, P., Blondel, V.: Decidability and universality in symbolic dynamical systems. Fundam. Inform. 74(4), 463–490 (2006)MATHMathSciNetGoogle Scholar
  8. 8.
    Friedland, S.: On the entropy of Zd subshifts of finite type. Linear Algebra Appl. 252, 199–220 (1997)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Hedlund, G.A.: Endormorphisms and automorphisms of the shift dynamical system. Math. Syst. Theory 3, 320–375 (1969)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Hochman, M., Meyerovitch, T.: A characterization of the entropies of multidimensional shifts of finite type. Ann. Math. (to appear)Google Scholar
  11. 11.
    Hopcroft, J.E., Ullman, J.D.: Introduction to Automata Theory, Languages, and Computation. Addison-Wesley Series in Computer Science. Addison-Wesley Publishing Co., Reading, MA (1979)MATHGoogle Scholar
  12. 12.
    Hurd, L.P.: Formal language characterizations of cellular automaton limit sets. Complex Syst. 1(1), 69–80 (1987)MATHMathSciNetGoogle Scholar
  13. 13.
    Hurd, L.P.: Nonrecursive cellular automata invariant sets. Complex Syst. 4(2), 131–138 (1990)MATHMathSciNetGoogle Scholar
  14. 14.
    Hurd, L.P., Kari, J., Culik, K.: The topological entropy of cellular automata is uncomputable. Ergodic Theory Dyn. Syst. 12(2), 255–265 (1992)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Johnson, A., Madden, K.: Factoring higher-dimensional shifts of finite type onto the full shift. Ergodic Theory Dyn. Syst. 25(3), 811–822 (2005)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    del Junco, A.: A simple measure-preserving transformation with trivial centralizer. Pac. J. Math. 79(2), 357–362 (1978)MathSciNetGoogle Scholar
  17. 17.
    Kari, J.: Rice’s theorem for the limit sets of cellular automata. Theor. Comput. Sci. 127(2), 229–254 (1994)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Kari, J.: Theory of cellular automata: a survey. Theor. Comput. Sci. 334(1–3), 3–33 (2005)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Lind, D.A.: The entropies of topological Markov shifts and a related class of algebraic integers. Ergodic Theory Dyn. Syst. 4(2), 283–300 (1984)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Mozes, S.: Tilings, substitution systems and dynamical systems generated by them. J. Anal. Math. 53, 139–186 (1989)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Myers, D.: Nonrecursive tilings of the plane. II. J. Symb. Log. 39, 286–294 (1974)MATHCrossRefGoogle Scholar
  22. 22.
    Nasu, M.: Textile systems and onesided resolving automorphisms and endomorphisms of the shift. Ergodic Theory Dyn. Syst. 28(1), 167–209 (2008)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    von Neumann, J.: Theory of self-reproducing automata. University of Illinois Press, Urbana, London (1966)Google Scholar
  24. 24.
    Ornstein, D.S., Weiss, B.: How sampling reveals a process. Ann. Probab. 18(3), 905–930 (1990)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Quas, A., Scedil;ahin, A.A.: Entropy gaps and locally maximal entropy in ℤd subshifts. Ergodic Theory Dyn. Syst. 23(4), 1227–1245 (2003)MATHCrossRefGoogle Scholar
  26. 26.
    Robinson, R.M.: Undecidability and nonperiodicity for tilings of the plane. Invent. Math. 12, 177–209 (1971)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Simpson, S.G.: Medvedev degrees of 2-dimensional subshifts of finite type. Preprint, www.math.psu.edu/simpson/papers/2dim.pdf (2007)Google Scholar
  28. 28.
    Sutner, K.: Universality and cellular automata. In: Machines, Computations, and Universality. Lect. Notes Comput. Sci., vol. 3354, pp. 50–59. Springer, Berlin (2005)Google Scholar
  29. 29.
    Walters, P.: An Introduction to Ergodic Theory. Grad. Texts Math., vol. 79. Springer, New York (1982)MATHGoogle Scholar
  30. 30.
    Wolfram, S.: Universality and complexity in cellular automata. Phys. D 10(1–2), 1–35 (1984); Cellular Automata. Los Alamos, N.M. (1983)Google Scholar
  31. 31.
    Zheng, X., Weihrauch, K.: The arithmetical hierarchy of real numbers. MLQ Math. Log. Q. 47(1), 51–65 (2001)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Princeton UniversityPrincetonUSA

Personalised recommendations